• Users Online: 647
  • Print this page
  • Email this page


 
 Table of Contents    
EDITORIAL
Year : 2014  |  Volume : 58  |  Issue : 1  |  Page : 5-6  

Pre-hospital treatment: The bane of organophosphorous poisoning in rural India


Department of Anaesthesiology and Critical Care, Vijayanagar Institute of Medical Sciences, Bellary, Karnataka, India

Date of Web Publication13-Feb-2014

Correspondence Address:
S Bala Bhaskar
Department of Anaesthesiology and Critical Care, Vijayanagar Institute of Medical Sciences, Bellary, Karnataka
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/0019-5049.126775

Rights and Permissions

How to cite this article:
Bhaskar S B. Pre-hospital treatment: The bane of organophosphorous poisoning in rural India. Indian J Anaesth 2014;58:5-6

How to cite this URL:
Bhaskar S B. Pre-hospital treatment: The bane of organophosphorous poisoning in rural India. Indian J Anaesth [serial online] 2014 [cited 2020 Oct 25];58:5-6. Available from: https://www.ijaweb.org/text.asp?2014/58/1/5/126775

Organophosphorous (OP) compounds have been used as insecticides, herbicides, antihelminthics, ophthalmic agents and in chemical industry. The most nefarious use has been as nerve gas in chemical warfare. OP pesticides were introduced in 1940s and have since been used widely. With the widespread use of insecticides especially in developing countries, they have become notorious as agents for suicidal use. The suicidal poisoning is resorted to by the most productive younger age groups; the typical scene is of the poor farmer affected by failure of crops, ingesting the insecticide, shifted to secondary or tertiary care centre after hours of travel, some times without even body wash, presenting with near respiratory arrest or aspiration. Thus, there is critical time lapse precipitating deeper toxicity before medical treatment especially respiratory support is provided to the victim.

The retrospective study of the OP poisoning conducted in a tertiary care hospital by Syed M Ahmed and others [1] published in this issue of Indian Journal of Anaesthesia should be assessed in this back ground. The authors have not considered the intensive care related parameters and investigations, possibly due to lack of database, such as those related to respiratory (including ventilation related parameters), cardiac, renal and metabolic systems nor have they discussed the infection status as other predictors.

No clear statistics are available in India but at least 20,000 people die every year due to OP poisoning world-wide annually (15% of total OP poisonings). [2],[3] The higher morbidity and mortality is reflective of system deficiencies in health care in developing nations. The lack of primary health care facilities, delay in administration of atropine, lack of transport and ambulance facilities and of timely ventilator support are some of the major contributors. Thus, the authors in this study report a mortality rate of 100% in the sub group where the mechanical ventilation duration was for 2-4 days, mainly ascribed to longer lag time before presentation and administration of pralidoxime (2-pyridine aldoxime methyl chloride [PAM]) contributing to more severe toxicity. Other than this factor, no single predictor was found and they suggest that a combination of overlapping factors were contributors to death. The phosphate poisonings are generally more severe, needing higher mechanical ventilation and drug support (atropine, PAM) when compared with carbamates. [4],[5] Carbamates are the second highest consumed self-poisons after OP compounds for suicides and form less stable bond with the acetylcholinesterase with faster regeneration when compared with phosphates. The duration of ventilation and mortality therefore are more with OP compounds. Recommendations and reports of the need, timing and dosing of pralidoxime and atropine vary widely but there are no proven, effective treatment recommendations with respect to these two drugs. [2],[4] Though the authors deduce the time delay in administration of PAM as predictor of duration of mechanical ventilation and death, the conclusive evidences based on randomised controlled trials are lacking. Since PAM administration was part of institutional protocol, comparison of outcome without PAM administration was not obtained from the database during the retrospective analysis. Among all approaches, early atropinisation and external decontamination are only likely to be beneficial in OP poisoning and oxime use is unlikely to be effective. [2],[4] Stomach lavage as a first aid and treatment step is also not supported by quality evidence for its benefits. [6] The World Health Organization-United Nations Environment Programme resource tool gives guidelines for management of all types of pesticide poisoning which can form the baseline approach in all countries. [4] In India, majority of patients reach secondary hospitals from the village, with no availability of intensive care including ventilatory support even in secondary hospitals. It is imperative that at least the basic measures such as external decontamination, atropine administration and initial resuscitation are provided before the patient is shifted to the tertiary centre. The transport ambulance should be equipped, at the minimum, with facility and personnel with respect to three aspects: continued atropine administration, oxygen supplementation and resuscitation. Of course, subsequent improvements in morbidity and mortality, including neurological complications depend on the quality of intensive care management in the tertiary care hospital.

 
   References Top

1.Ahmed SM, Das B, Nadeem A, Samal RK. Survival pattern in patients with acute organophosphate poisoning on mechanical ventilation: A retrospective intensive care unit-based study in a tertiary care teaching hospital. Indian J Anaesth 2014;58:11-17.  Back to cited text no. 1
  Medknow Journal  
2.Interventions for acute organophosphate poisoning. South Asian Cochrane Network and Centre (SASIANCC), April 2012. Available from: http://www.cochrane-sacn.org/toxicology/files/Evidence%20regarding%20OP%20poisoning%20treatments.pdf. [Last accessed on 2013 Dec 22].  Back to cited text no. 2
    
3.WHO in Collaboration with UNEP. Public Health Impact of Pesticides used in Agriculture. Geneva: WHO; 1990.  Back to cited text no. 3
    
4.Sound Management of Pesticides and Diagnosis and Treatment of Pesticide Poisoning. A Resource Tool. WHO, UNEP; 2006.  Back to cited text no. 4
    
5.Krupesh N, Chandrashekar TR, Ashok AC. Organophosphorus poisoning - Still a challenging proposition. Indian J Anaesth 2002;46:40-3.  Back to cited text no. 5
  Medknow Journal  
6.Li Y, Tse ML, Gawarammana I, Buckley N, Eddleston M. Systematic review of controlled clinical trials of gastric lavage in acute organophosphorus pesticide poisoning. Clin Toxicol (Phila) 2009;47:179-92.  Back to cited text no. 6
[PUBMED]    



This article has been cited by
1 Achieving Totally Local Anticoagulation on Blood Contacting Devices
Rana Gbyli,Anna Mercaldi,Harihara Sundaram,Kagya A. Amoako
Advanced Materials Interfaces. 2017; : 1700954
[Pubmed] | [DOI]



 

Top
 
  Search
 
    Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
    Access Statistics
    Email Alert *
    Add to My List *
* Registration required (free)  

 
  In this article
    References

 Article Access Statistics
    Viewed3126    
    Printed27    
    Emailed0    
    PDF Downloaded771    
    Comments [Add]    
    Cited by others 1    

Recommend this journal